Share this:
Teresa
@tfritschy

Posts: 6
Joined: May 14, 2017

Rifampin side effects

Posted by @tfritschy, May 14, 2017

Hello. My name is Teresa and I’ve just joined this group. I was diagnosed with Bronchiectasis and MAC in September 2016 after a CT scan showed cavitating lesions and the sputum sample identified MAI/MAC. I’m seeing a Pulmonologist here in Orlando, Fl who has experience dealing with and treating patients with both conditions. The original plan was to try to control symptoms with nebulizer meds as I had so many concerns regarding the antibiotic regiment. A recent scan showed that the lesion is getting larger and my symptoms are getting worse, so I have started a course of Rifampin, Azithromycin and Ethambutol today. After just one Rifampin dose my urine is quite orange, which my doctor had given me a heads up about. I understand that this effect is harmless, but I’m wondering if it will also cause orange sweat, which would be quite an embarrassing problem to have here in the Florida heat. Has anyone else had experience with this side effect?

I’m in my 50’s and have dealt with a lot of medical issues over the years, including a breast cancer diagnosis 5 yrs ago, but to be honest this chronic condition and its treatment scares me more than anything else I’ve faced. I was glad to find this group and hope to make some connections and find/give support to others going through the same thing.

REPLY

REPLY

Hello, my name is LInda. I am from Tucson, Az…..I just joined today ……My story is under the heading Getting started…I am on the same therapy, but I started the first pill last week. Now on to the second Ethambutol today. Next week I start the last… I take them 3 times a week….So far nothing too alarming but I haven’t had them all together yet…..This is scary stuff….. It helps to hear all the information on the site…..I was definitely not prepared for what I heard…..
Trying to stay positive….We are 3 hours earlier here……

Hi Linda. I hope you’re doing well with the meds. It’s been about two weeks taking my daily Rx cocktail and so far I feel pretty good. Fingers crossed for us both.

Hi! I too live in Tucson/Vail, AZ. I was diagnosed with MAC last January, 2017 and am on all 3 of the meds for 18 months. Azithromycin, Ethambutol and Rifampin. So far all 3 meds are agreeing, the side effects are mild but experiencing less appetite and low energy. But to reply to Teresa, yes, the rifampin makes your urine orange but I never experienced orange sweat. Linda, I’m wondering if MAC is prevalent in Tucson, AZ, my doctor is Dr. Clements. I hope and pray both of you are feeling better!!! -Filis (64 year old female)

@afcardieri

Hi! I too live in Tucson/Vail, AZ. I was diagnosed with MAC last January, 2017 and am on all 3 of the meds for 18 months. Azithromycin, Ethambutol and Rifampin. So far all 3 meds are agreeing, the side effects are mild but experiencing less appetite and low energy. But to reply to Teresa, yes, the rifampin makes your urine orange but I never experienced orange sweat. Linda, I’m wondering if MAC is prevalent in Tucson, AZ, my doctor is Dr. Clements. I hope and pray both of you are feeling better!!! -Filis (64 year old female)

Jump to this post

HI, this is Linda Knox replying to you…..I am in Tucson all winter….We should meet and say hello .I am just getting ready to try to leave in July to go back to Youngstown Ohio for the summer…..Yo is about an hour from Cleveland…..I was diagnosed this winter also…..I write to this group under lindaknoxaz….Interesting to see another person from Tucson …….About Rifampin …….I have the orange urine but also have an orange tint to my stool……No one mentioned that before so I thought I should tell everyone that it is a possibility as well…..My ID doctor is T. Zangeneh from UA Banner group….Seems to be up on everything……Started me on each drug a week apart. This is my 3rd week on all the drugs 3 days a week. Not having anything too bad to complain about yet……Maybe it’s still early……I am also the one who is taking infusions monthly for IgG count that is low…….
Was wondering if anyone from the Cleveland area has a doctor that they like who is treating them in Cleveland???? I would like to have a name in case of an emergency while in YO…….if I actually really leave……It’s scary to think about leaving because everything is set here and when I leave for Yo……I will have different people and doc to deal with……Don’t really know what that means in the scheme of things…..
Wishing everyone good luck and sending prayers….
lindaknoxaz xoxo.

@afcardieri

Hi! I too live in Tucson/Vail, AZ. I was diagnosed with MAC last January, 2017 and am on all 3 of the meds for 18 months. Azithromycin, Ethambutol and Rifampin. So far all 3 meds are agreeing, the side effects are mild but experiencing less appetite and low energy. But to reply to Teresa, yes, the rifampin makes your urine orange but I never experienced orange sweat. Linda, I’m wondering if MAC is prevalent in Tucson, AZ, my doctor is Dr. Clements. I hope and pray both of you are feeling better!!! -Filis (64 year old female)

Jump to this post

@lindaaz, Linda, not to worry about the move/change. If/when you have read all the back pages of our Forum .. you will have educated yourself to the point that you will KNOW if you are being misdirected by a doctor .. AND you will KNOW how to advocate for yourself .. AND you will know to come back to our community to check things out! We are not doctors but we sure know how to “sniff” things out and smell trouble! We will be here for you .. just keep coming back! Hugs to all! Katherine

(I THINK I am coming back alive .. one day at a time .. but of course the next 2-28 day cycles of Tobramycin are still ahead!)

Teresa,
My pulmonologist says he has cured 10/10 patients with the 3 med regimine you are on. I also live in Florida.

Please login or register to post a reply.